Click Here to View Original Article Alexa Case, a recovering alcoholic, works as a recovery coach for pregnant women addicted to opioids through Safe Communities of Madison-Dane County. Case, 31, [...]
An Online Resource Center for Family and Friends of People Battling Drug Addiction
Get Help – Emergency Help
Too many of us have had to deal with a drug-related crisis situation. We, at the Parent Addiction Network, hope you read the information on this page BEFORE you face a crisis.
- Opiate-related deaths in Dane County grew from 13 in 2000 to 85 in 2016; a 653% increase from 2000.
- Many people overdose multiple times; between 2-5 times based on The Dane County Narcotics and Gang Task Force data, (WSJ, 12/23/12).
- Most overdoses involve more than one substance.
- Of the 143 heroin overdose calls to Madison Police Department in 2016, 84 occurred in a public location such as a car, store, or restaurant.
- Opiate overdose deaths are often at greatest risk after periods of abstinence or sobriety. A person’s tolerance decreases during a period when he or she is not consuming (in rehab, in jail, in recovery). If a relapse occurs, the individual is likely to turn to the same dose as before, and an overdose crisis occurs. An article in the Times of Trenton explains how this happens.
Are you concerned that someone might be overdosing? CALL 911. Would you let a friend die?
Calling 911 brings the ambulance/EMS to revive the person, not just the police. It can save their life!
- When calling 911, an ambulance comes to the site to help
- Narcan/Naloxone will help someone start breathing again, but it wears off within 30-60 minutes. It is not uncommon to require several doses of Naloxone/Narcan especially if fentanyl is present.
- Ambulance will also provide other life-saving measurs
- If you call, you are protected by a WI law
New WI Law protects people who help in overdose. Click to learn more.
Always call 911 immediately if you think someone might be overdosing.
Signs of a drug overdose:
Drug overdose symptoms vary depending upon the specific drug, but often include:
- Deep snoring
- Turning blue; blue lips
- Not breathing correctly or difficulty breathing
- Will NOT wake up
- Will NOT react to pain or stimulus
- No initial signs or symptoms? Effects of an overdose can kick-in-later. Do NOT leave someone alone.
What NOT to do:
- Do NOT put someone in a cold shower or in a cold bath or shove ice cubes down their pants.
- Never pick someone up to walk them around.
- Never smack, hit or hurt someone to try to bring them around.
- Never inject someone with salt water.
- Do NOT try to reason with someone.
SEE: Friends Don’t Let Friends Die. This site also includes signs of overdose for different drugs: heroin, cocaine, ecstasy, meth, morphine, OcyContin, Vicodin, Percocet, Codeine
Heroin Overdose (url); NYTimes article
Is there anything I can do, other than call 911 if I think someone is overdosing?
- When you call 911, it brings EMS, that can provide and administration Narcan/Naloxone along with other necessary medical intervention to save someone’s life.
- Take the person to the hospital emergency room, but EMS would probably get there quicker. DO NOT JUST DROP THE VICTIM OFF OUTSIDE THE Emergency Department. The more knowledge the hospital has, the quicker the appropriate intervention can occur, every second counts.
What is the best way to revive a person who has had an overdose?
- Call 911
- Clear the airways
- Begin Rescue Breathing until EMS arrives
- Administer Naloxone/Narcan® if available, Do NOT stop rescue breathing to find Naloxone/Narcan
Narcan (brand name for Naloxone) is a drug that counters the effects of an opiate overdose.
Administration of Narcan has reduced overdose fatalities and saved the lives of hundreds of people in Wisconsin. The number of Narcan injections administered by the Madison Fire Department paramedics rose from 178 in 2009 to 294 as of December 18, 2012. (WSJ, 12/23/2012).
Naloxone prevents or reverses the effects of opioids, including respiratory depression, sedation, and hypotension. It is essentially a pure narcotic antagonist, i.e., it does not possess the “agonistic” or morphine-like properties characteristic of other narcotic antagonists. Naloxone does not produce respiratory depression, psychotomimetic effects or pupillary constriction. In the absence of narcotics or agonistic effects of other narcotic antagonists it exhibits essentially no pharmacologic activity. It only works on opiates.
Naloxone has not been shown to produce tolerance or to cause physical or psychological dependence. In the presence of physical dependence on narcotics, Naloxone will produce withdrawal symptoms.
Question: Who in Dane County administers Narcan?
Answer: 15 Dane County EMS agencies that have paramedic or intermediate level EMTs. With the passage of the HOPE legislation in 2014, increasing numbers of EMTs and police in Dane County are being trained to administer Narcan. Call 911 to save a life.
The AIDS Resource Center of Wisconsin (ARCW), Dane/Rock County, runs the Lifepoint Fatal Overdose Prevention program for drug users, which provides training and Narcan administration doses.
Question: How is Narcan actually administered? Can I get it and keep it at home in case my child overdoses?
Answer: Narcan® (Naloxone) can be administered intravenously, subcutaneously, intramuscularly or nasally. The duration of action is dependent on dose and route of administration. The effects of the Naloxone may dissipate over time, so the effects of the opiate may return and therefore repeated doses may be necessary.
The ARCW trains significant others of an opiate user on how to recognize and respond to an opioid overdose. The training takes approximately 30 minutes and once trained you receive a prescription for naloxone as well as several doses to take along with you. This is the injectable form; cost prohibits the provision of nasal naloxone.
To request an OD training, send an email to email@example.com . You can request training for yourself or a group.
ARCW: Web: http://www.arcw.org. Phone: (608)258-9103. Street: 121 South Pinckney Street, Suite 320. City: Madison State: WI Zip: 53701.
Needle Exchange Program
Needle exchange is a disease reduction intervention recommended by the national Center for Disease Control and Prevention (CDC) and the World Health Organization (WHO). The goal is to prevent disease transmission from injection drug use, in particular HIV, hepatitis B, and hepatitis C.
Madison and Dane County Public Health (PHMDC) started its needle exchange program in January 1996, followed soon thereafter by the AIDS Resource Center of Wisconsin and the AIDS Network.
A Needle Exchange Program has been shown to have numerous benefits:
• reduces risk of HIV infection;
• increases probability that injection drug users will initiate drug treatment;
• serves as an important referral to treatment sources.
There is no evidence that a needle exchange program increases drug use. People addicted to drugs will use “dirty” syringes if new ones are not available. For more information, please see the Needle Exchange Fact Sheet (pdf) prepared by the PHMDC.
PARENT ADDICTION NETWORK MENU
We host this website, we are an email distribution list and we are a group that meets monthly to network and work for change.
If you would like to be on our email distribution list and/or get involved in our activities, please contact Alayna, at Safe Communities, 608-441-3060, 608-441-3060 or e-mail: firstname.lastname@example.org.